Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 357, NWS Tallahassee, FL

August 1, 2012Franklin County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 1, 2012, 5:35 PM EDT for Franklin County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 5:35 PM EDT (21:35 UTC)
Expired
Aug 1, 2012, 5:59 PM EDT
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Franklin County, FL

The radar

The Tallahassee radar (KTLH), 85 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2517 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2517 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WUUS52 KTAE 012135
SVRTAE
FLC037-012215-
/O.NEW.KTAE.SV.W.0357.120801T2135Z-120801T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
535 PM EDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN FLORIDA...

* UNTIL 615 PM EDT

* AT 533 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
  NORTHEAST OF EASTPOINT...OR NEAR YENT PLACE...AND MOVING SOUTHWEST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EASTPOINT BY 615 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 2975 8491 2978 8489 2978 8491 2976 8492
      2984 8499 2992 8477 2984 8470 2976 8480
      2972 8489
TIME...MOT...LOC 2135Z 051DEG 12KT 2987 8477

$$

18-WOOL
1 follow-up statement
876 
WWUS52 KTAE 012159
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 PM EDT WED AUG 1 2012

FLC037-012209-
/O.CAN.KTAE.SV.W.0357.000000T0000Z-120801T2215Z/
FRANKLIN FL-
559 PM EDT WED AUG 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY IS
CANCELLED...

LAT...LON 2975 8491 2978 8489 2978 8491 2976 8492
      2984 8499 2992 8477 2984 8470 2976 8480
      2972 8489
TIME...MOT...LOC 2159Z 051DEG 12KT 2982 8484

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:32 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 1, 3:32 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
332 PM EDT Wed Aug 1 2012

.NEAR TERM [Through Tonight]...
Drier air evident on the 12Z KBMX and KFFC soundings (PW of 1.35")
has likely overspread the entire forecast area per latest water
vapor imagery. This dry air and the presence of DNVA behind the east
coast trough are working to greatly suppress convection today across
the forecast area. PoPs for this afternoon have once again been
reduced. For tonight, PoPs (mainly slight chance) are restricted to
the southeast FL Big Bend and coastal portions of the FL Panhandle,
largely due to land breeze influences and the presence of an old
outflow boundary. It will be a muggy night with min temps only
dropping to the mid to upper 70s in most areas. Eastern zones will
get to the lower 70s.

&&

.SHORT TERM [Thursday Through Friday Night]...
Once again for Thursday and Friday it was difficult to forecast the
PoPs due to disagreement between the guidance. The GFS was more
suppressed keeping the region out of the preferred MCS track as the
large CONUS ridge flattens across the Western Plains. The NAM
allowed a couple of impulses to drop into the Southeast, and as a
result, favored more convection across the region on Thursday. Given
this disagreement, felt it was best to base the PoPs off of the sea
breeze climatological patterns, with lower chances of convection
in the morning and gradually increasing throughout the day to about
50 percent in North Florida, tapering down to around 30 percent
across our far northern areas, as is typical for type 1 regimes
(light and variable).

The temps will not change a great amount from the last couple of
days values with highs tomorrow ranging from the low to mid 90s,  as
well as Friday.  Overnight the temps will also stay consistent
ranging from the low to upper 70s.

&&

.LONG TERM [Saturday through Wednesday]...
This weekend ridging will begin to take hold and we will begin to
return to a more sea breeze dominated regime with PoPs near 30
percent. On Saturday and Sunday the Atlantic ridge will strengthen
enabling temperatures to reach into the mid 90s across the CWA. By
the end of the period PoPs begin to increase. Current 00z GFS run
shows moisture associated with a tropical wave over the Greater
Antilles moving into our area by Monday. At the same time a trof
extending from a Low over the Great Lakes will set up along the
eastern seaboard and will provide additional forcing for showers and
thunderstorms to develop.

&&

.AVIATION [Beginning 18Z Wednesday]...Any convection that develops
during the later afternoon and evening hours is forecast to be
isolated and we only mention vicinity TS to account for this. MVFR
conditions are expected at the terminals between 09-13Z.

&&

.MARINE...High pressure will build to the south of the marine area
into the weekend. This will result in generally low winds and seas
throughout much of the forecast period. This high pressure is
predicted to move over the water late in the weekend resulting in a
period of very light and variable winds persisting into next week.

&&

.FIRE WEATHER...Relative humidity levels are expected to remain
above critical thresholds for the next week, so red flag conditions
are not expected.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Wool
SHORT TERM...Godsey/Guba
LONG TERM...Van Dyke
AVIATION...Wool
MARINE...Godsey
FIRE WEATHER...Wool
Hazardous weather outlook, Aug 1, 4:02 AM EDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 AM EDT WED AUG 1 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-021000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
402 AM EDT WED AUG 1 2012 /302 AM CDT WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY SOUTH OF
I-10 AND ACROSS THE SOUTHEASTERN BIG BEND. A FEW STORMS COULD BE
STRONG TO SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. ISOLATED
WATERSPOUTS WILL BE POSSIBLE ALONG THE COAST...ESPECIALLY THIS
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH EARLY NEXT WEEK. A WEAK UPPER LEVEL DISTURBANCE
MOVING ACROSS THE REGION ON THURSDAY MAY LEAD TO A SLIGHTLY
ENHANCED RISK OF SEVERE STORMS...WITH DAMAGING WINDS BEING THE
PRIMARY THREAT. THE CHANCE FOR SEVERE STORMS IS EXPECTED TO
DECREASE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE URGED TO KEEP UP WITH CURRENT WEATHER
CONDITIONS AND ACTIVATE AS NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

In the hours before

Special weather statement, Aug 1, 5:31 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
531 PM EDT WED AUG 1 2012

FLZ015-115-012230-
COASTAL FRANKLIN FL-INLAND FRANKLIN FL-
531 PM EDT WED AUG 1 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FRANKLIN COUNTY...

* UNTIL 630 PM EDT/530 PM CDT/

AT 529 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES WEST OF CARRABELLE...OR NEAR YENT PLACE...MOVING
SOUTHWEST AT 15 MPH.

THIS STORM WILL BE NEAR...
  EASTPOINT BY 620 PM EDT.
  5 MILES EAST OF APALACHICOLA BY 630 PM EDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 2965 8493 2968 8486 2973 8492 2978 8489
      2971 8499 2976 8507 2992 8478 2986 8467
      2982 8470 2976 8480 2972 8477 2976 8481
      2973 8488 2968 8486 2969 8479 2963 8491
TIME...MOT...LOC 2131Z 042DEG 11KT 2987 8476

18-WOOL

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.